Alert archive / Ohio / Special Weather Statements in 2023

Special Weather Statement, NWS Cleveland, OH

July 23, 2023Ashtabula County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 23, 2023, 3:21 PM EDT for Ashtabula County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2023, 3:21 PM EDT (19:21 UTC)
Expired
Jul 23, 2023, 4:00 PM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Hail
0.88 in
Wind
40

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 120 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS81 KCLE 231921
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
321 PM EDT Sun Jul 23 2023
 
OHZ014-089-PAZ001-002-232000-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
321 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northeastern
Ashtabula and southwestern Erie Counties through 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Kingsville, or near Ashtabula, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Ashtabula, Conneaut, North Kingsville, Albion, Kingsville,
Cranesville, Platea, Edgewood, Kelloggsville and Plymouth Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4191 8029 4179 8076 4189 8084 4191 8080
      4192 8075 4192 8072 4196 8055 4198 8054
      4202 8038
TIME...MOT...LOC 1921Z 236DEG 17KT 4187 8071 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

Maines

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 23, 1:54 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 23, 1:54 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
154 PM EDT Sun Jul 23 2023

.SYNOPSIS...
Weak high pressure will remain across the region through today.
An approaching cold front will become stationary to the north of
the area on Monday and persist through mid-week.

&&

.NEAR TERM /THROUGH MONDAY/...
Isolated/scattered convection has expanded in coverage,
primarily across the western third of the forecast area, with a
few showers/storms along the Lake Erie shoreline from Lorain
east to Willoughby. Sped up the timing of likely pops a few
hours to account for this activity. Otherwise, the forecast
remains on track with this activity expected to persist
diurnally into the evening as the 500mb trough/vort max, evident
over southwest lower MI per WV imagery, works eastward towards
the area.

Original Discussion...
Recent model guidance is suggesting convection will be a tad
more numerous this afternoon, especially across NW OH and thus
have introduced some likely PoPs. This is likely a result from
outflow boundaries associated with residual nocturnal convection
towards our west in conjunction with the arrival of an upper
trough. This upper trough is evident on the mid- level water
vapor satellite this morning and is fairly impressive. However,
model guidance continues to agree on a general weakening trend
of the low through the morning and early afternoon as it nears
the Lower Great Lakes.

Showers and thunderstorms will be possible again this afternoon
and evening, particularly in two distinct areas.

The first being across NE OH and NW PA early to mid-afternoon,
associated with moisture pooling along the lake breeze. This
activity is expected to be more isolated in nature, although
they could briefly become scattered if multiple cells are able
to develop and congeal. The second area will be found across NW
OH where weak upper-level support in addition to outflow
boundaries from overnight convection (ongoing early this morning
across NE IL and southern Lake MI) will initiate showers and
storms in the mid-to-late afternoon. This activity will be more
scattered and perhaps better organized, with steep low-level
lapse rates >8 C/km and theta-e differences between -15 to -20C
supportive of some stronger wind gusts associated with the
stronger cores, though not anticipating anything severe.

Activity should quickly diminish following sunset given the
weak forcing at play. As the upper trough and residual outflow
boundaries move east overnight into Monday, redevelopment of
showers and storms is possible in the afternoon across portions
of NE OH and NW PA. Once again, steep low-level lapse rates >8
C/km and theta-e differences around -20C will be supportive of
some strong, but likely non-severe, wind gusts within the
strongest cores. This activity will exit east of the area by
late afternoon and evening.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A large-scale trough remains over the eastern CONUS with flow aloft
becoming west to northwest as the trough axis passes to the east
Monday night into Tuesday. At the surface, we should be located
along the northern periphery of a high pressure that is centered
over the Carolinas. An upper-level ridge originating from the desert
southwest biggest making eastward progression, resulting in
gradually increasing 500mb heights locally. Coupled with weak but
steady southwesterly flow, heat and humidity should increase in the
short term, with temperatures rising into the mid to upper 80s on
Tuesday and near 90 by Wednesday. A lake breeze is likely Tuesday
afternoon due to lake-land temperature difference exceeding 10 deg
F, though it's less likely on Wednesday (or at least limited to the
eastern half of Laker Erie) due to increasing pressure gradient
leading to surface southwest winds greater than 10 knots.

The building heat/humidity should also lead to an increasing
instability reservoir over parts of the Great Lakes region and Ohio
Valley. Limited forcing mechanisms and deep-layer shear precede any
chances for organized severe convection, though moderate to possibly
high CAPE may support disorganized but strong to severe isolated to
scattered thunderstorms, especially during the afternoon hours. The
difficulty will be where exactly these storms develop. For now,
handled this with daily 10-30% chance of precipitation, generally
guided by ensemble model guidance.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The large-scale pattern remains relatively unchanged for
Thursday/Friday with heat and humidity continuing to build, with
afternoon highs into the low 90s and high dew points contributing to
heat indices in the low to upper 90s. Low probability thunderstorms
chances are expected to continue through the long term period.
Despite a good deal of variability, model guidance is trending
towards a period of higher confidence in precipitation as an upper-
level trough is forecast to move southeast across the area Friday
night into Saturday. Highest PoPs are 40-50% for Friday night.
Should see slightly lower temperatures by Saturday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Mainly VFR conditions through the period with the primary focus
being iso/sct SHRA/TSRA ongoing across northwest OH at the onset
of this period. Coverage will be fairly scattered with limited
lightning, with only enough confidence for TEMPO TSRA mentions
at KTOL/KFDY for a few hours early in the period. A brief
MVFR/IFR reduction cannot be ruled out with any storm that
impacts a terminal. Otherwise, some VCTS mentions at KMFD/KCLE
through 00Z where more uncertainty/confidence in thunder
resides. SHRA/TSRA activity should wane after 00Z, with VFR
expected through the end of the period. Southwest winds will
become light overnight, increasing again out of the west near
the end of the period. Northwest winds possible with a brief
lake breeze early in the period at KERI.

Outlook...Non-VFR possible in isolated to scattered
afternoon/evening showers and thunderstorms Monday through
Thursday. The highest chance for showers and thunderstorms
appears to be late Tuesday evening and overnight.

&&

.MARINE...
Prevailing winds of 10 knots or less expected out of the south and
southwest through the week as Lake Erie remains along the northern
periphery of surface high pressure encompassing much of the
southeast US. Daily lake breeze is possible each afternoon through
Wednesday, with a land breeze possible tonight.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Greenawalt/Kahn
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Greenawalt
MARINE...Saunders
Hazardous weather outlook, Jul 23, 3:49 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 AM EDT Sun Jul 23 2023

LEZ061-147>149-167>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on-
the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
349 AM EDT Sun Jul 23 2023

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>146-162>166-240800-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-
349 AM EDT Sun Jul 23 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Scattered thunderstorms could produce wind gusts of 30 to 40 knots
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 2:33 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
233 PM EDT Sun Jul 23 2023

OHZ006-017-231900-
Wood OH-Hancock OH-
233 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southeastern Wood
and northern Hancock Counties through 300 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rawson, or 8 miles southwest of Findlay, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Van Buren,
Bloomdale, Cygnet, Jerry City, West Millgrove and Bairdstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 8370 4125 8342 4116 8342 4100 8367
      4104 8380
TIME...MOT...LOC 1833Z 216DEG 19KT 4099 8378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Greenawalt
Special weather statement, Jul 23, 3:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
319 PM EDT Sun Jul 23 2023

OHZ027-036-232000-
Wyandot OH-Marion OH-
319 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northwestern Marion
and Wyandot Counties through 400 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marseilles, or 9 miles southwest of Upper Sandusky, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Upper Sandusky, Forest, Sycamore, Morral, Marseilles, Carey, Nevada,
Wharton, Harpster and Kirby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4090 8351 4091 8348 4099 8346 4099 8311
      4091 8311 4068 8312 4062 8342 4068 8342
      4070 8344 4071 8349 4082 8350 4082 8352
TIME...MOT...LOC 1919Z 236DEG 17KT 4074 8341

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Maines
Special weather statement, Jul 23, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
321 PM EDT Sun Jul 23 2023

OHZ014-089-PAZ001-002-232000-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
321 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northeastern
Ashtabula and southwestern Erie Counties through 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Kingsville, or near Ashtabula, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashtabula, Conneaut, North Kingsville, Albion, Kingsville,
Cranesville, Platea, Edgewood, Kelloggsville and Plymouth Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4191 8029 4179 8076 4189 8084 4191 8080
      4192 8075 4192 8072 4196 8055 4198 8054
      4202 8038
TIME...MOT...LOC 1921Z 236DEG 17KT 4187 8071

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:33 PM EDTSpecial Weather StatementCLEHancock27 min
Jul 23, 3:19 PM EDTSpecial Weather StatementCLEWyandot41 min
Jul 23, 4:17 PM EDTSpecial Weather StatementCLEHancock, Marion, Wyandot28 min
Jul 23, 5:16 PM EDTSpecial Weather StatementCLEMorrow44 min
Jul 23, 5:21 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow24 min
Jul 23, 5:36 PM EDTSevere Thunderstorm WarningCLEKnox28 min
Jul 23, 6:19 PM EDTSpecial Weather StatementCLERichland26 min
Jul 23, 6:42 PM EDTSpecial Weather StatementCLECuyahoga33 min
Jul 23, 7:34 PM EDTSpecial Weather StatementCLEMedina41 min

Nearby

Special Weather Statements in Ohio, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.